Alert archive / North Carolina / Gale Warnings in 2026

Gale Warning 9, NWS Newport/Morehead City, NC

February 6, 2026

NWS Newport/Morehead City, NC issued this gale warning at Feb 6, 2026, 1:56 AM EST. It took effect at Feb 6, 2026, 10:00 PM EST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2026, 1:56 AM EST (06:56 UTC)
In effect from
Feb 6, 2026, 10:00 PM EST
Expired
Feb 8, 2026, 9:37 AM EST
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale warning went out at Feb 6, 12:34 AM EST, 1 hour 22 minutes earlier. Its key messages:

  • 1) Black ice and snow/ice refreeze remains a threat to travel, though lesser impacts are expected with extensive melting yesterday. 2) Snow/sleet may still mix in to precip into this evening. 3) Potential Record Breaking cold Sunday and Monday mornings. MARINE...Gale Warnings are up for coastal waters S of Oregon Inlet with SCAs in place across almost all of the rest of area waters. Another period of stronger Gales expected Saturday, Storm Force gusts possible over far outer coastal waters.
Area forecast discussion, Feb 6, 12:34 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1234 AM EST Fri Feb 6 2026

.WHAT HAS CHANGED...
Increased PoPs through this evening. Wintry mix remains
possible inland into tonight.

Added Gale Watches for this weekend for waters not currently
covered by Gale Warnings.

Cold Wx Advisory also skipped due to brevity and marginality of
conditions.

&&

.KEY MESSAGES...
1) Black ice and snow/ice refreeze remains a threat to travel,
though lesser impacts are expected with extensive melting
yesterday.

2) Snow/sleet may still mix in to precip into this evening.

3) Potential Record Breaking cold Sunday and Monday mornings.

MARINE...Gale Warnings are up for coastal waters S of Oregon
Inlet with SCAs in place across almost all of the rest of area
waters. Another period of stronger Gales expected Saturday,
Storm Force gusts possible over far outer coastal waters.

&&

.DISCUSSION...
KEY MESSAGE 1...Though we've seen extensive melting of the snow
pack yesterday from a combination of rain and warm temperatures,
there remains a threat to black ice and snow/ice refreezing the
next few days as temperatures drop well below freezing at night.
Have opted not to issue SPS for black ice tomorrow morning with
coverage expected to be spotty, but even one patch can cause
issues. Early morning drivers FRI should use extra caution,
especially in areas that saw rain today, near bridges, and
areas next to accumulations of snow that melted some more today.
Evening shift may still opt to issue an SPS for this threat.

Key Message 2...Earlier model runs had precip ceasing a few
hours ago but light returns remain on radar as moisture flowing
in stout mid and upper level trough continues to slide over the
incoming SFC high in the wake of the front. Have increased PoPs
to the SChc- Chc range for the vast majority of the FA. This
means that wintry mix of precip remains possible across the area
into tonight with little to no accumulation, and therefor
minimal impacts expected. Chances wane from W to E through this
evening. This precip threat should end as the trough axis aloft
shifts offshore after sunset. Have all land areas, including
OBX, dry from midnight onward.

Key Message 3...A series of fronts cross the area this weekend
leading to a brief warm up FRI with MaxTs getting back into the
mid to upper 40s as SFC flow shifts to prefrontal SWerly WAA
regime second half of the day. This wind shift and mostly sunny
skies should get rid of a large amount of the lingering
snowpack across the FA. Strong CAA develops behind the front
with gusty NWerly SFC winds aided by rapidly strengthening
MidLevel Jet directly overhead. This will usher in another round
of very cold air which could break Record MinTs Sun and Mon
morning. See CLIMATE section below for a few local records.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Expect VFR conditions into Fri evening with skies clearing
before high and mid clouds begin to enter the picture again
from the NW Fri afternoon. Then as a potent mid level
disturbance dives SE'wards across the Mid-Atlantic ahead of a
front expect ceilings to begin to lower to sub-VFR ceilings as
early as Fri evening. Best chances of seeing at least MVFR
conditions are north of hwy 70, including KPGV and KISO. Further
south away from the best moisture and forcing, ceilings should
be higher. There is also a chance at some light rain and or
light snow, although have kept precip mentions out of the TAFs,
but if the trends continue will likely add them in with the 12Z
update. Winds remain light through the period generally 10 kts
or less, although LLWS concerns exist Friday night ahead of the
cold front for all terminals.

Outlook: Predominantly VFR Saturday morning behind a cold front
as high pressure builds in. Winds will be gusty Saturday,
gusting up to 35 knots out of the NW inland, up to 45 knots for
OBX. Winds ease up Saturday night into Sunday with high
overhead. Could see some lower ceilings and Tuesday as a warm
approaches the region from the south.

&&

.MARINE...
Behind a cold front winds have increased to N 15-25 kts with
gusts to 30 kts across larger inland waters, 20-30G35-40kt
coastal waters S of Oregon Inlet. Gale Warnings in effect where
appropriate. Conditions will begin to improve by early tomorrow
morning, and winds will subside quickly to NW 10-20 kts after
sunrise. Seas are mostly 6-8ft late this afternoon and will
increase slightly more until winds begin to subside after
midnight local. Waves subside to 4-6 ft by late tomorrow
morning.

Outlook: After a brief window of improving conditions, strong
winds will again develop over the coastal waters Friday night as
a strong Arctic front moves through the region. Strong Gale
conditions are expected, and will persist into Sunday morning.
Storm Force gusts possible over outer reaches of coastal waters.
Seas peak 7-12ft overnight Saturday night. Gale Watches have
been issued for waters not currently under any Gale Headlines
for this weekend.

&&

.CLIMATE...
Record low temps for 2/8 (Sunday)

LOCATION       TEMP/YEAR
New Bern         15/1947  (KEWN ASOS)
Cape Hatteras    11/1985  (KHSE ASOS)
Greenville       14/1977  (COOP - Not KPGV AWOS)
Morehead City    15/1977  (COOP - Not KMRH ASOS)
Kinston          10/1977  (COOP - Not KISO AWOS)
Jacksonville     15/1977  (NCA ASOS)

Record low temps for 2/9 (Monday)

LOCATION       TEMP/YEAR
New Bern         12/1970  (KEWN ASOS)
Cape Hatteras    15/1970  (KHSE ASOS)
Greenville       12/1934  (COOP - Not KPGV AWOS)
Morehead City    10/1970  (COOP - Not KMRH ASOS)
Kinston          16/1995  (COOP - Not KISO AWOS)
Jacksonville     18/1995  (NCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 AM EST early this morning for
     AMZ131-137-230-231.
     Gale Watch from Saturday morning through Sunday morning for
     AMZ131-230-231.
     Small Craft Advisory until 7 AM EST this morning for AMZ135.
     Gale Watch from Saturday morning through Sunday morning for
     AMZ135.
     Small Craft Advisory until 9 AM EST this morning for AMZ150.
     Gale Watch from Saturday morning through Sunday morning for
     AMZ150.
     Gale Warning until 4 AM EST early this morning for AMZ152-154-
     156-158.

&&

DISCUSSION...CEB
AVIATION...RJ
MARINE...CEB
Hazardous weather outlook, Feb 5, 4:08 PM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
408 PM EST Thu Feb 5 2026

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-062115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
408 PM EST Thu Feb 5 2026

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Black ice possible on roadways and pathways Friday morning. Drivers
are advised to exercise caution on early morning commutes.

Wind Chill values in the low teens to single digit range are
expected Sunday and Monday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 5, 8:16 PM EST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
816 PM EST Thu Feb 5 2026

NCZ080-081-092-094-193>196-198-199-061400-
Beaufort-Mainland Hyde-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-
Including the cities of Washington, Chocowinity, Belhaven, Bath,
Aurora, Engelhard, Fairfield, Ponzer, Scranton, Swanquarter,
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe,
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern,
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport,
Atlantic Beach, Emerald Isle, Stella, Beaufort, Harkers Island,
Sea Level, Cedar Island, Jacksonville, Richlands, Half Moon,
Swansboro, Sneads Ferry, and North Topsail Beach
816 PM EST Thu Feb 5 2026

...BLACK ICE WILL CAUSE HAZARDOUS TRAVEL CONDITIONS TONIGHT
THROUGH FRIDAY MORNING...

The mix of rain, snow, sleet, and ice pellets, has further
dampened the ground near the Crystal Coast this evening resulting
in fairly widespread wet spots across portions of Onslow to
Carteret County and areas north to Beaufort and mainland Hyde
Counties. With temps quickly forecast to fall below freezing
tonight, don't think these more widespread wet spots will dry in
time, so black ice has become a concern. This threat will last
until about 9AM before temps quickly warm above freezing and the
black ice threat greatly lowers. Biggest areas of concern will be
across bridges, overpasses, and any elevated roadways.

Thin sheets of ice, called black ice, may be difficult to see,
especially during the pre-dawn hours. They may appear to be wet
spots on the road. Motorists will have a difficult time
determining which spots are just wet and which are icy.

Motorists are advised to use extra caution. Allow ample distance
between yourself and other vehicles, to avoid the risk of a
collision if slippery conditions are encountered. Allow a little
extra time to reach your destination safely.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 1:49 AM ESTExtreme Cold WatchMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more24 hr
Feb 6, 1:56 AM ESTStorm WarningMHX35 hr
Feb 6, 1:11 PM ESTCold Weather AdvisoryMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more45 hr
Feb 6, 1:11 PM ESTWind AdvisoryMHXCarteret, Dare, Hyde, Tyrrell, Washington36 hr
Feb 6, 2:35 PM ESTCoastal Flood AdvisoryMHXDare, Hyde36 hr

Nearby

Gale Warnings in North Carolina, 2026Every gale warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.